Texas, 2012High Wind in Texas, May 25, 2012
May 25, 2012 · NWS LUB · 1 event in 1 county or zone
An upper level trough moved northeast over the South Plains this afternoon and combined with mid-level moisture and instability to produce extensive virga over the region. Some of this virga produced a severe wind gust to 60 mph in southeast Hale County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved northeast over the South Plains this afternoon and combined with mid-level moisture and instability to produce extensive virga over the region. Some of this virga produced a severe wind gust to 60 mph in southeast Hale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 25, 2:52 PM CST, 48 minutes earlier.
Area forecast discussion, May 25, 2:52 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
352 PM CDT FRI MAY 25 2012
.SHORT TERM...
OVERALL CONDITIONS STILL REMAIN WEAK FOR WIDESPREAD CONVECTION
OVER THE ROLLING PLAINS AND EASTERN PANHANDLE. A WEAK SHORT WAVE
WAS OBSERVED IN WATER VAPOR IMAGERY THIS AFTERNOON MOVING UP FROM
THE BIG BEND. EVEN AS THIS WAVE MOVES ACROSS THE ROLLING PLAINS
LATER THIS AFTERNOON AND EARLY EVENING...HEIGHTS WILL RISE AS AN
UPPER LEVEL RIDGE BUILDS OUT TO THE EAST AND EXPANDS. THE RESULT
WILL END UP BEING VERY WEAK LIFT WITH THIS WAVE AS IT MOVES
ACROSS. THE DRYLINE HAS PUSHED OFF THE CAPROCK ALREADY THIS
AFTERNOON AND IS EXPECTED TO FURTHER PUSH INTO THE EASTERN ROLLING
PLAINS. DEW POINT DEPRESSIONS WILL STILL BE VERY HIGH ALONG AND
JUST EAST OF THE DRYLINE AS TEMPERATURES WARM TO AND ABOVE THE
CENTURY MARK. THIS WILL UNDOUBTEDLY LEAD TO VERY HIGH CLOUD BASES
WITH UP TO 1000 J/KG OF INSTABILITY. ADDITIONALLY...850MB
TEMPERATURES ARE QUITE WARM IN THESE LOCATIONS WITH VALUES AROUND
29C. EVEN THOUGH LOW LEVELS WILL BE DRY AS MIXING INCREASES TO
NEAR 600MB...MID LEVEL MOISTURE WILL INCREASE IN ASSOCIATION WITH
SHORT WAVE. WITH THE SHORT WAVE ENERGY AND MID LEVEL
MOISTURE...THERE MAY BE ENOUGH LIFT TO CREATE ADDITIONAL ISOLATED
CELLS JUST WEST OF THE DRYLINE. LITTLE RAINFALL WILL BE EXPECTED
WITH GUSTY WINDS BEING THE PRIMARY THREAT FROM ANY CONVECTION THAT
DOES DEVELOP. THE DRYLINE WILL RETREAT THIS EVENING AND THE
INCREASED MOISTURE WILL KEEP OVERNIGHT TEMPERATURES UP AGAIN.
A CLOSED LOW OVER THE GREAT BASIN BY SATURDAY MORNING WILL ALLOW
WINDS TO STAY BACKED OVER WEST TEXAS DRAWING MOISTURE INTO THE
AREA. EVEN THOUGH BROAD LOW LEVEL SOUTHEASTERLY FLOW WILL BE IN
PLACE TOMORROW...DEW POINTS WILL STILL MIX OUT TO THE 40S ON THE
CAPROCK. THEREFORE INSTABILITY WILL NOT BE OVERLY IMPRESSIVE.
HEIGHTS WILL AGAIN BE RISING SATURDAY AFTERNOON ALTHOUGH THERE IS
SOME SLIGHT DIFFLUENCE IN THE UPPER LEVEL FLOW. THIS WILL PROMOTE
CONVECTION ON THE HIGHER TERRAIN NEAR THE STATE LINE. BECAUSE OF
HIGHER DEW POINTS ON SATURDAY...THERE WILL BE A GREATER CHANCE OF
PRECIPITATION HIGHER THAN A TRACE REACHING THE GROUND. JDV
&&
.LONG TERM...
SOUTHEASTERLY FLOW AT THE SURFACE WILL CONTINUE THROUGH SUNDAY
KEEPING THE DRYLINE WEST OF MOST OF THE FORECAST AREA...ALTHOUGH
THE NORTHWESTERN SOUTH PLAINS MAY SEE DEWPOINTS MIX DOWN INTO THE
20-30 DEGREE RANGE. MODELS CONTINUE TO BREAK OUT PRECIP ALONG THE
DRYLINE ACROSS THE AREA...HOWEVER COVERAGE WILL STILL BE FAIRLY
ISOLATED AND CONTINUED ONLY SLIGHT CHANCE POPS ACROSS THE REGION.
GOOD NEWS IS THAT TEMPERATURES WILL BE A BIT COOLER WITH THE
INCREASED SURFACE MOISTURE ACROSS THE REGION.
MODELS CONTINUE TO TRY AND BRING A COLD FRONT IN OVERNIGHT SUNDAY
INTO MONDAY MORNING...STALLING IT OUT ACROSS THE FORECAST AREA.
BIGGEST QUESTIONS ARE WHERE THE FRONT WILL STALL OUT AND WHETHER
THERE WILL BE ENOUGH CONVERGENCE ALONG THE FRONT TO SPARK
THUNDERSTORM DEVELOPMENT. THERE STILL ARE SOME DIFFERENCES IN THE
STRENGTH OF THE FRONTAL PUSH WHICH WILL IMPACT WHERE THE FRONT
STALLS OUT AND ALSO IMPACT WHERE THE BEST PRECIPITATION CHANCES
WILL BE. CURRENT POP STRUCTURE LOOKS GOOD AND WILL HOLD ONTO
THINGS FOR NOW.
REST OF THE EXTENDED FORECAST LOOKS TO BE IN GOOD SHAPE WITH
CONTINUED INDICATIONS OF THE DEVELOPMENT OF A WEST COAST RIDGE AND
TROF OVER THE EAST COAST...PLACING THE FORECAST AREA UNDER
NORTHWESTERLY FLOW ALOFT. A STRONG WAVE WILL DEEPEN INTO A CLOSED
LOW ACCORDING TO THE GFS BY LATE NEXT WEEK WHILE THE CANADIAN AND
ECMWF ARE MUCH WEAKER WITH THIS WAVE. HOWEVER...ALL THREE
EXTENDED-RANGE MODELS DO INDICATE ANOTHER COLD FRONT PUSHING INTO
THE AREA LATE WEDNESDAY INTO THURSDAY WHICH SHOULD HELP TO COOL
TEMPERATURES DOWN. UNFORTUNATELY IT STILL LOOKS AS IF DEEP
BOUNDARY LAYER MOISTURE WILL NOT BE IN THE AREA...LIMITING
PRECIPITATION CHANCES FOR NOW.
JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 63 89 62 91 53 / 10 20 20 20 20
TULIA 66 90 65 91 57 / 10 10 10 20 20
PLAINVIEW 68 90 65 92 59 / 10 10 10 20 20
LEVELLAND 67 91 64 89 59 / 10 20 20 20 20
LUBBOCK 71 91 66 90 63 / 10 10 10 20 20
DENVER CITY 66 90 64 89 65 / 10 20 20 20 20
BROWNFIELD 67 90 67 91 64 / 10 10 10 20 20
CHILDRESS 73 95 67 93 69 / 20 10 10 20 20
SPUR 71 94 68 92 67 / 20 10 10 20 20
ASPERMONT 73 97 68 92 69 / 20 10 10 20 20
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01/14
Hazardous weather outlook, May 25, 10:49 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1149 AM CDT FRI MAY 25 2012
TXZ021>044-261700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1149 AM CDT FRI MAY 25 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE NORTHERN ROLLING PLAINS. ISOLATED HIGH-BASED
THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH. A FEW
VERY STRONG WIND GUSTS WILL ALSO BE POSSIBLE OVER THE EASTERN
SOUTH PLAINS AND SOUTHERN ROLLING PLAINS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH-BASED THUNDERSTORMS MAY DEVELOP SATURDAY ACROSS THE WESTERN
SOUTH PLAINS AND EXTREME SOUTHWESTERN PANHANDLE WITH A RISK FOR
LOCALLY STRONG WIND GUSTS. THUNDERSTORM CHANCES WILL CONTINUE
SUNDAY AND MONDAY WITH A THREAT FOR SOME STORMS TO BECOME STRONG
TO SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ACROSS THE ROLLING PLAINS THIS
AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 25, 3:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
423 PM CDT FRI MAY 25 2012
TXZ042-043-252215-
GARZA-KENT-
423 PM CDT FRI MAY 25 2012
...STRONG WIND GUSTS MAY THREATEN LAKE ALAN HENRY THROUGH 500 PM
THIS AFTERNOON...
AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING HIGH-BASED SHOWERS AND THUNDERSTORMS OVER NORTHWESTERN
SCURRY COUNTY...MOVING NORTH AT 20 MPH. THESE SHOWERS AND ATTENDANT
RISK OF STRONG WIND GUSTS WILL CROSS EASTERN GARZA AND WESTERN KENT
COUNTIES THROUGH 500 PM THIS AFTERNOON...ESPECIALLY AREAS AROUND
LAKE ALAN HENRY AND JUSTICEBURG.
WIND GUSTS TO 50 MPH OR HIGHER...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE ROUGH WATER...AND CONTROL OF BOATS COULD
BECOME DIFFICULT. THE WIND GUSTS ALSO MAY CAUSE SMALL BRANCHES TO BE
BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.
LAT...LON 3332 10122 3333 10064 3296 10084 3296 10135
TIME...MOT...LOC 2119Z 191DEG 16KT 3294 10107
05
High Wind, Hale
- When
- May 25, 3:40 PM CST
- Where
- Hale forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Virga created a wind gust to 60 mph as measured by a Texas Tech University Mesonet site located 5ENE Abernathy. There were no reports of damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 21 events
- Hail in Nebraska, May 25, 2012$1.4 million · 2.75 in hail · 3 events
- Tornadoes and Hail in Kansas, May 25, 2012EF2 · 5 events
- High Wind in Nevada, May 25, 2012$60,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, May 25, 2012$40,000 · 1 in hail · 8 events
- Hail and Damaging Wind in Ohio, May 25, 2012$50,000 · 50 kt wind · 3 events
- Hail in Iowa, May 25 to 26, 2012$12,000 · 1 in hail · 5 events
- Hail in Missouri, May 25, 20121.75 in hail · 8 events
- Drought in Indiana, May 25 to 31, 20126 events
- Flash Flooding and Hail in Missouri, May 25, 20121 in hail · 6 events
- High Wind in Utah, May 25 to 26, 201276 kt wind · 5 events
- Hail in Iowa, May 25 to 26, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373354.